Just a few hours after an angioplasty procedure to clear a major blockage in his artery, 75-year-old John Edwards of La Canada only recalls he felt this strong burning in his chest.
What he does recall is how he struggled for years with the side effects of almost every cholesterol-lowering statin drug he tried. His struggle with muscle weakness was why he finally quit them for good.
"I could hardly get up and move around," Edwards said.
"There are people who get muscle aches and muscle fatigue on statin medications. It's very important because this could be a severe side effect," said Dr. Giesler of Huntington Memorial Hospital.
Now other side effects are prompting the Food and Drug Adminstration to make some safety changes to the labels of widely used statin drugs such as Lipitor, Lescol, Mevacor, Pravachol, Crestor and Zocor.
The changes will warn people that use of these medications can lead to memory loss and confusion - and possibly diabetes.
Some studies show patients being treated with statins have a small increased risk for higher blood suger. But some experts feel because there's more diabetes awareness, more cases are being discovered.
"We don't know fully as of yet whether statins are linked to causing high blood sugar, or we're looking more closely and becoming more aggressive in evaluating these people for diabetes," Giesler said.
One important change Giesler says should make patients feel better is the government will remove the need for routine monitoring of liver function.
"The risk for liver toxicity with statin medications is very rare," Giesler said.
Giesler says these label changes won't alter the way doctors prescribe statins. He says these drugs are still very safe, they save lives and the benefits outweigh the risks.